Poison control centers across the U.S. have seen a jump in reports of children ingesting a type of prescription cough medicine, according to a study published Tuesday by the Food and Drug Administration.
The study warned that poisonings due to the drug benzonatate increased in children each year from 2010 to 2018.
Benzonatate, a non-narcotic cough medication, is sold under the brand name Tessalon. It was first approved by the FDA in 1958 for children ages 10 and up.
According to the report that was published in the journal Pediatrics, more than 4,600 cases of poisoning of children were reported to poison control centers.
While there were cases of accidental overdoses each year of the study, most of the cases involved the intentional use of benzonatate in children 10 and older.
An FDA official speculated that the increase in benzonatate poisoning may be an unintended effect of efforts to reduce the prescribing of narcotics, said FDA spokeswoman Chanapa Tantibanchachai.
Tantibanchachai noted that over the same time, prescriptions for cough medicines that contain codeine and hydrocodone dropped.
The number of children prescribed benzonatate cough medicines increased by 62%, from about 217,000 in 2012 to 351,000 in 2019. At the same time, the number of cases of overdose rose, according to the study.
Around 1% of those under 17 who accidentally overdosed on the drug died. Seventy-nine percent who accidentally overdosed had no side effects, 2% had moderate side effects, and less than 1% had significant side effects, the study reported.
Among the older 133 children who intentionally overdosed on benzonatate, 66% had no side effects and 13% had moderate side effects. Researchers with the study said they found no major side effects or deaths in this age group.
“Benzonatate is an appealing cough and cold medication due to its non-narcotic properties,” Dr. Elise Perlman, an emergency department physician at Cohen Children’s Medical Center in Queens, New York, told the St. Louis Post-Dispatch.
“For this reason, there has been a notable increase in benzonatate prescriptions; however, there has also been a concomitant rise in toxicity and adverse effects reported,” said Perlman, who was not involved in the study.
Symptoms of an overdose include restlessness, tremors, convulsions or coma.
©2022 Cox Media Group